High Blood Pressure At End Of Life?????

  1. I am SOOO stumped. I have a patient who is end-stage congestive heart failure with +2 edema in both lower legs and some ascites. Patient is already mottling on feet and elbows, breathing is wet and kind of 'hiccup' breathing (I'm sure there is a real name for it, but I am having cerebral flatulence at the moment :imbar) with lots of rattling in the throat. Oxygen level is at 67% on 10 L/min oxygen. Patient is dusky and fingers are grey. Patient is not able to open eyes or follow commands, but does respond with moans if someone talks with her. She's appears to be in the active phase of dying. So.....blood pressure is 142/60. What the......? I took it three times, and got nearly the same result each time. Usually blood pressure drops significantly at this point. What would be causing that? Help me out you guys! It's driving me NUTS.
    •  
  2. 14 Comments

  3. by   andre
    I'd rather suspect she is either in pain or anxious--anxiety may be r/t dyspnea. Is she on any morphine? I think she needs to be medicated!
  4. by   leslie :-D
    could definitely be pain:
    or fluid overload;
    or brain shutting down, impairing brain stem function.
    this is not unusual at all.
    all vitals often go through the roof, right before death.
    i'll have pts whose temps are 96, 97 and in their last hrs, spike to 105, 106 and even higher.
    i see this a lot.

    leslie
  5. by   tencat
    Thanks for responding. She is being medicated with liquid morphine 5-10mg every three hours and lorazepam 1 mg every six hours. She is not actively moaning or grimacing unless someone talks to her and she tries to respond to him/her. Otherwise she is not agitated or restless when not being spoken to; she's calm. Of course, she could still have pain....maybe that's what's going on.....? Prior to this end stage pain was not an issue for her (just occasionally she would have chest pain that was relieved by one dose of nitroglycerin). I guess I should rephrase my question: If the circulatory system is collapsing (as it appears to be with the mottling going on) why is the blood pressure still able to be high? Is there some mechanism with heart failure that would cause that? I cannot auscultate heart sounds, so I suspect there might be fluid around the heart (?). Would that cause the high blood pressure?
  6. by   tencat
    Hey, Leslie! I was hoping you'd drop in. I have seen the spikes in temperature, but not the spike in blood pressure. I guess I haven't seen enough deaths yet to have seen that particular symptom without pain causing it. She is not able to talk to us anymore to tell us if she's in pain, and her face is not 'scrunched' up, nor is she moaning when she's not being spoken to. When she's lying there she appears to be very calm and not agitated at all. I don't know if we're giving enough pain meds at this point, even though pain has not prior to this been an issue.
  7. by   EmmaG
    Pain, anxiety, hypoxia, fluid overload... decreased renal perfusion will cause release of renin leading to an increase in BP. She is compensating somewhat for now, but that will obviously not sustain.

    Just as an aside, are you taking the BP manually or by machine? Dinamapps are not always accurate; they often read tremors and other movements or interference as a pulse, falsely elevating the pressure readings.
  8. by   tencat
    I've taken the BP with both machine and manual.
  9. by   andre
    Clearly I didn't read your first post very closely! Somehow I thought you had said she was moaning with care.... Your other post about not being able to auscultate heart sounds, along with the wet breathing would lead me more toward fluid overload.....still, if she's that "wet", and even with no grimace but some moaning, I might use the morphine more often than q3hr.....
  10. by   leslie :-D
    i suspect it's fluid overload.
    add an ineffective pump to a failing circulation, there's going to be backup.

    what are her resps?

    leslie
  11. by   EmmaG
    Morphine is the way to go; in addition to pain and anxiety control, it reduces air hunger and cardiac workload. I agree with andre that it should be given more often than q 3 hours. A more concentrated form (20mg/ml) can be given SL.
  12. by   tencat
    Quote from earle58
    i suspect it's fluid overload.
    add an ineffective pump to a failing circulation, there's going to be backup.

    what are her resps?

    leslie
    Respiration rate 24-28/minute. Would you get an order at this point for morphine more often or at a larger dose? Just wondering.
  13. by   leslie :-D
    yes, definitely.
    i'd up it to 10mg q hr.
    even with rr wnl, dyspnea is a major consideration here.
    not only is there acute hypoxia, but she's virtually drowning.
    and diuretics are not recommended, esp if she has cardiorenal syndrome, which she probably does.
    confusion, dypnea, pain and gi disturbances, are what usually presents at this time.
    htn would likely be r/t fluid overload, circulatory sluggishness and renal failure.
    even an electric fan gently blowing in her face, often relieves subjective dyspnea.
    and i'd change the ativan to q3h.

    leslie
  14. by   KenCCRN
    Quote from tencat
    I am SOOO stumped. I have a patient who is end-stage congestive heart failure with +2 edema in both lower legs and some ascites. Patient is already mottling on feet and elbows, breathing is wet and kind of 'hiccup' breathing (I'm sure there is a real name for it, but I am having cerebral flatulence at the moment :imbar) with lots of rattling in the throat. Oxygen level is at 67% on 10 L/min oxygen. Patient is dusky and fingers are grey. Patient is not able to open eyes or follow commands, but does respond with moans if someone talks with her. She's appears to be in the active phase of dying. So.....blood pressure is 142/60. What the......? I took it three times, and got nearly the same result each time. Usually blood pressure drops significantly at this point. What would be causing that? Help me out you guys! It's driving me NUTS.
    Thats not unusual...when a patient is in CHF, Congestive Heart Failure the left ventricle which is the pump is failing and is working hard to push against the resistance of all that fluid. Hence, Blood pressure is up..once you start a nitroglycerine drip and reduce the preload and afterload it eases the workload of the heart by dilating and sort of taking the nozzle off the garden hose...and allowing the blood and fluid to pass more easily while also lowering blood pressure. So basically, the blood pressure is up to move the blood/fluid out of the left ventricle. Its working hard and the pressure will be up until the heart goes into complete failure.
    Ken

close